MAUDE Adverse Event Report: SMITH & NEPHEW, INC. HANDLE UNIVERSAL ENDOFEMORAL AIMER; ACCESSORIES,ARTHROSCOPIC

SMITH & NEPHEW, INC. HANDLE UNIVERSAL ENDOFEMORAL AIMER; ACCESSORIES,ARTHROSCOPIC
Model Number 72201732
Medical Device Problem Code Flaked (1246)
Health Effect - Clinical Code Injury (2348)
Date of Event 02/07/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(6).
 
Event or Problem Description
It was reported that, during an acl reconstruction, metal sheddings were seen coming off in the joint.This was noticed in the femoral tunnel while the universal handle was in contact with the passing pin.Most of the metal sheddings were removed from the knee joint with a mechanical shaver.The procedure was completed with the same universal handle.There was no significant delay reported.The patient's outcome is as expected.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
Ed72201732 universal endofemoral aimer handle used for treatment, was not returned for evaluation.The product is reusable instrument used as part of a multi component set-up.The allegation indicated shedding occurred when the bullet and guide wire made contact.Evaluation was limited.Instructions for use contains precautionary statements and recommendations for proper use of product.Per instructions for use: these instruments are designed for repeated use with proper care and handling.As with any surgical instrument, careful attention should be made to assure that excessive force is not placed on the instrument.Excessive forces applied to the instrument can result in the instrument¿s failure.Do not use these instruments as levers for manipulating hard tissue or bone.Excessive force should not be applied to the instrument when manipulating soft tissue, bone, or hard objects.Complaint history review for three years prior indicated a similar allegation for the product family reported.Batch review was unattainable without a verifiable lot number provided.No indications suggest the product did not meet specifications upon release to distribution.A review of relevant clinical/medical information in the reported issue, inclusive of technique and patient information, to include, but not limited to: patient information, surgical procedure/post-operative care review, device labeling (including technique guides, ifus, etc.) per report, during an acl reconstruction, metal shedding¿s were seen coming off in the joint captured under (master (b)(4) previously closed.Per the sales rep.This was noticed during femoral tunnel drilling it was in contact with the universal handle 72201732 captured under this complaint (b)(4), the offset guide 72201715 captured under related complaint (b)(4), both were reported as brand new.Additionally, during tibial tunnel drilling it was in contact with the 2.4mm bullet guide 7205524 (b)(4) from the acufex director tibial aiming system.Most of the metal shedding¿s were removed from the knee joint with a mechanical shaver.The procedure was completed with the same universal handle.There was no significant delay reported.Per communications, ¿the patient's outcome is as expected¿.Material composition: passing pin, bullet, and guide are not implantable.The metal shedding¿s would be caused by unintended interaction of the components rubbing, binding with each other.Conclusion: without the requested clinical information, such as the relevant clinical information, radiographs, operative report, or the device the root cause of the reported material delamination cannot be determined.Per subsequent email, there was no information regarding the surgical technique, therefore, we cannot ruled out a procedural vs user error as a contributing factor.Additionally, it was not confirmed if all the metal shavings were completely removed.Since the metal shaving are not implantable, we cannot rule out the possibility of micro-motion or migration of the metal shavings.Per report, the procedure completed with the same device, with not significant delay and the impact to the patient was reported, ¿as expected¿.Therefore, no further clinical/medical assessment is warranted at this time.Should any additional medical information be provided this complaint would be re-assessed.Approved by (b)(6)md on (b)(6) 2020.Conclusion: without the requested clinical information, such as the relevant clinical information, radiographs, operative report, or the device the root cause of the reported material delamination cannot be determined.Per subsequent email, there was no information regarding the surgical technique, therefore, we cannot ruled out a procedural vs user error as a contributing factor.Additionally, it was not confirmed if all the metal shavings were completely removed.Since the metal shaving are not implantable, we cannot rule out the possibility of micro-motion or migration of the metal shavings.Per report, the procedure completed with the same device, with not significant delay and the impact to the patient was reported, ¿as expected¿.Therefore, no further clinical/medical assessment is warranted at this time.Should any additional medical information be provided this complaint would be re-assessed.Approved by (b)(6) md on (b)(6) 2020.

Brand Name
HANDLE UNIVERSAL ENDOFEMORAL AIMER
Common Device Name
ACCESSORIES,ARTHROSCOPIC
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes boulevard
mansfield MA 02048
MDR Report Key9901355
Report Number1219602-2020-00568
Device Sequence Number2225303
Product Code NBH
UDI-Device Identifier03596010608239
UDI-Public03596010608239
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 05/04/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number72201732
Device Catalogue Number72201732
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 03/09/2020
Supplement Date Received by Manufacturer03/09/2020
Initial Report FDA Received Date03/30/2020
Supplement Report FDA Received Date05/04/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;